Ask a doctor

What Do I Do About Extreme Swelling in Lips After Juvederm Ultra?

On Monday afternoon I had 0.8ml of Juvederm Ultra injected into my lips. Later that afternoon and into the night, I massaged and fiddle with them so much that they began to get sore and they were beginning to swell up. The next morning I woke with horror to see that my lips had grown at least 3 or 4 times in size! It is now wednesday and they have barely reduced in size, I still look like a deformed cartoon. Could it be an infection or allergy? How long will it last and what can I do????

Doctor Answers (9)

Juvederm and fiddling with your lips

+2

Use cold packs for a few minutes every 30 minutes and take an antihistamine which may control the swelling.  Please see your injector and be assessed.  Return to your injector again after 2 weeks to be reassessed.  You may have displaced your filler and need corrections.  Do not fiddle with your lips again.


Toronto Dermatologist
5.0 out of 5 stars 16 reviews

Extreme Swelling After Injections...

+2

The massaging you did, more than likely, caused you the extreme swelling.  I always try to encourage my patients... "hands off" after I have injected a particular area.  You should follow up with your provider.  It is likely that it is an infection.  Apply ice to the area and stop massaging!

Hope this helps.  Good luck.

 Dr. Grant Stevens        Marina Plastic Surgery Associates          Marina del Rey, CA         The Institute

 

Grant Stevens, MD
Los Angeles Plastic Surgeon
4.5 out of 5 stars 67 reviews

Extreme Swelling after Juvedrm Injection in Lips

+2

You have caused extreme swelling by massaging your lips. Ice may help to accelerate the resolution of this swelling. Talk to your physician about oral steroids like a coarse of Medrol.

Richard W. Fleming, MD
Beverly Hills Facial Plastic Surgeon
5.0 out of 5 stars 14 reviews

Swelling of lips from Juvederm injections and "at home" massage

+2

I advise all my patients to keep a "hands off" approach to the treated areas after any filler injections. At the time of the injection treatments, I will massage all of the filler products so they are exactly where I want them. Both Juvederm and Restylane are made of hyaluronic acid, a natural component of the skin. They will often cause immediate swelling which can be made worse by the patient manipulating the area. Your swelling is not likely to be due to infection. Careful icing of the area may help. Arnica has never been proven to be better than placebo so don't waste time or money on Arnica pills or cream. See your injecting physician if it persists.

Mitchell Schwartz, MD
South Burlington Dermatologic Surgeon
5.0 out of 5 stars 8 reviews

Swelling of lips after filler

+2

Filler does causes lip swelling, and certainly rigorous massage does as well. Give it a few days to settle down. If overly concerned, see your doctor.

Steven Wallach, MD
Manhattan Plastic Surgeon
4.5 out of 5 stars 17 reviews

Swelling with juvedem

+2

My best guess is that you have a good amount of swelling. It would not hurt to have your doctor take a look. Meanwhile,  I would use ice on tens minutes , off  ten and wrap it in cloth so dies not touch your face directly

Jo Herzog, MD
Birmingham Dermatologist
5.0 out of 5 stars 12 reviews

Swelling After Juvederm Lip Enhancement

+1
The massaging may have contributed to the swelling. The first few days following the injection is when swelling is at its worst and most of this settles down within 3 days. Occasionally, the swelling can last up to one week.
  1. Extra strength Tylenol is usually adequate to manage any discomfort.
  2. Cool, soft, flexible ice packs may be used (or small packs of frozen peas) to keep the swelling down. Place the ice pack on the treated area(s) for 15-20 minutes at a time, 3 or 4 times per day.
  3. Keep your head elevated and use several pillows at night to help diminish the swelling.
  4. You can wash with soap and water, and apply make-up, the day after your injection.
  5. Avoid exercising strenuously, going out into the sun, exposing yourself to cold, or drinking alcohol the day of the treatment.
If you feel that your concerns are serious, please talk to your injector. Best of luck!

Jerome Edelstein, MD
Toronto Plastic Surgeon
5.0 out of 5 stars 57 reviews

Juvaderm

+1

Injecting 0.8 ml into both lips is a very small amount. You have obsecured the picture by vigorous massage to the extent of causing yourself pain. this represent a major trauma to your lips.

Advise you to see your doctor and explain what has transpired and after examination, follow the recommendation of your doctor.

Samir Shureih, MD
Baltimore Plastic Surgeon

Swollen lips after Juvederm

+1

We always, always stress to patients not to fiddle with their lips or massage them after a filler is done. Partly you can cause more swelling and bruising, and you can also move the filler around into unintended places! Since you fiddled with it so much and it's so swollen, I would actually recommend you call your doctor for an evaluation. I'd say you can reduce swelling with Arnica pills and ice packs, but I fear you may have moved the Juvederm around as well, and might need to actually have something done. Best to have an evaluation at this point.

F. Victor Rueckl, MD
Las Vegas Dermatologist
4.5 out of 5 stars 7 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.